Now, I'm a little nervous about this. I first began taking Abilify (vilify) about three years ago on an "as needed" basis. And that worked just fine. My doc (at the time) prescribed that when I felt a depressive swing coming on I was to pop an Abilify (vilify) each day for a couple of days so as to keep the trough from becoming too low.
And it worked, for a while. Then, a big depression hit me, and a simple few days of Abilify (vilify) didn't do the trick. I took a dose each day for a few days, but then the depression persisted. I tried this over and over and finally gave in and began taking it every day. This was three months ago and I've been taking it daily ever since. And I hate it.
So, this should be an easy issue to resolve, right? I should simply go to my psychiatrist and explain the problem and start working with her on a med adjustment. The only problem is that I don't currently have a psychiatrist. I'm unemployed. I get my meds from a non-profit clinic and don't have the funds to see a psychiatrist (talk about walking a treacherous line). So, I'm on my own, and this scares me.
I've been searching the internet for various information regarding self-weaning and each and every article starts with something like, "The first step is to consult your doctor before discontuing Abilify" (vilify). Great, well, I already knew that. So, first step avoided, on to the next step.
eHow tells me that in Step 2, "The tapering should be done over the course of weeks--not days--and you should proceed as slowly and cautiously as you possibly can. Quitting the medicine cold turkey will cause psychosis and will alter your emotional state drastically. You may shake, be fearful, faint, suffer worsening psychosis or suffer a nervous breakdown by trying to wean yourself off of Abilify all at once or too quickly."
Wonderful. Well, I already knew that, too.
Step 3 tells me, "Slowly begin to decrease the amount of Abilify you take. It may be better if you taper off your dosage every week. It is possible to taper down your dosages over the course of a few days, but generally this is not a safe process and withdrawal symptoms may be severe."
Check, I already knew that as well.
In Step 4 I'm advised that, "Once you have weaned yourself, you may begin taking new medicine to alleviate symptoms of your disorder. It is crucial that you do not start taking Abilify again.
Uh, does that mean I shouldn't go back to the regular routine of taking it as needed? Crap, wish I could afford a psychiatrist. OK, hmmmm, I guess I'll move forward . . .
Step 5: "Do not be surprised if withdrawal symptoms continue even after you are no longer taking Abilify. General withdrawal symptoms include difficulty in thinking, concentrating and conversing; suicidal thoughts; emotional instability; shaking; mild to severe anxiety; panic attacks and changes in abstract thinking processes."
Gee, sounds like I run the risk of being bipolar. Whatever.
So, my friends, I'm going to start by taking a half dose daily for a week (if I can manage to get those nasty little pills cut into halves), and then move on to taking a half dose every other day for two weeks, and then stop.
Wish me luck.